Objective: To document that commercially available topical gentamicin-containing eardrops carry a risk of ototoxicity if they reach the middle ear through a tympanic membrane defect.
Study design: Clinical study, retrospective case-note review.
Setting: Department of Otolaryngology, The Toronto Hospital, University of Toronto.
Patients: Sixteen patients were identified with well-documented histories, physical findings and laboratory investigations consistent with topical gentamicin-induced ototoxicity. One patient with incapacitating unilateral Meniere's disease underwent successful intentional vestibular ablation using topical gentamicin/steroid drops.
Results: In all cases of inadvertent ototoxicity, patients had used the drops for longer than 7 days (average 20.7 d) prior to symptoms developing. All patients developed vestibulotoxicity that was confirmed on ENG testing. Only 1 patient had a noticeable worsening of cochlear reserve. Deliberate and successful therapeutic ablation of vestibular function in a patient with unilateral Meniere's disease confirms the vestibulotoxic nature of commercially available topical gentamicin preparations.
Conclusions: Physicians should consider the potential for ototoxicity if gentamicin-containing eardrops (and by extrapolation all topical aminoglycoside drops) are used for longer than 7 days in patients with a tympanic membrane defect. These preparations should not be used in the presence of healthy middle ear mucosa and should be discontinued shortly after the discharge has stopped. It is important to recognize that toxicity is primarily vestibular rather than cochlear.